Patient Comments: Cortisone Injection - Knee And Hip

Share your experience with cortisone injections in your hip or knee

Comment from: gimpy, 55-64 Female (Patient) Published: December 22

I had a cortisone injection in my right knee and I must that even though a numbing shot was administered first the injection was quite painful. I became nauseated and so lightheaded I really thought I was going to faint. My knee immediately swelled up and was stiff for a while. I also had a numb feeling in my toes for a long time afterwards. Here, the day after, the nausea continues, my face feels hot and frankly the injection did nothing for the knee. Would never do it again!

Was this comment helpful?Yes
Comment from: jacquie, 65-74 Female (Patient) Published: December 19

I had the injection in my hip. This is the 2nd time. The first was in Oct. I was fine for a couple of days then I woke up in the middle of the night with severe chest pains. I could hardly stand it. This went on for a couple of hours. The next day I was fine except that my hip was hurting again. I did not realize at the time that my chest pain was from the shot. Then I just had another shot a couple of days ago for my hip and the same thing happened again in the middle of the night and continued off and on for 2 days. My hip pain is bad and I don't dare take another shot. I also had bad headaches and needed to vomit. The pain in my chest was the worst I have ever known. I will never take the shot again.

Was this comment helpful?Yes
Comment from: kathryn, 55-64 Female (Patient) Published: November 03

I had a medial meniscus repair five months ago via arthroscopy. I fell nine days post op and have had physical therapy for six weeks. I am still suffering with pain, swelling, abnormal gait and collapsing knee. I had a cortisone shot from my surgeon this am. I did not even feel the injection. I slept this afternoon and just finished my first mile walk. Feels great!

Was this comment helpful?Yes
Comment from: Macker04, 19-24 Male (Caregiver) Published: November 01

My son at 19 years old was having back pain. So he went into his Dr. (a spine specialist) and he gave him a cortisone shot in the spine right there in the office. Now a year later he has thinning of the skin on his spine you can see all of his veins and it is so thin it hurts him to have a shirt on sometimes. It cannot be touched. The spot almost looks like a big stretch mark (about the size of a pop can). I have taken him too many different doctors and no one knows what is wrong with him. He is in pain all the time and this is now starting to spread! I'm starting to get worried!

Was this comment helpful?Yes
Comment from: shavian, 75 or over Male (Patient) Published: October 13

A Cortisone injection, with anaesthetic, was given into my knee pending replacement surgery ("within about four months"). Pain relief was immediate allowing me to walk almost naturally for about a week. Occasional 'stabs' of pain and 'funny-bone-type' collapse have gradually increased, but pain level has been tolerable. After 10 days, pain is increasing to almost pre-injection level with in-bed pain reaching up thigh towards hip. No side effects experienced.

Was this comment helpful?Yes
Published: October 12

I am a 20-year-old girl from New Jersey. I had a cortisone shot in my knee to help get some of the swelling down from chondromalacia patella. Right after the shot, before I left the orthopedic office, I developed a severe migraine. When I got home, I was getting worse and worse by the hour. I had nausea, lightheadedness and a migraine. By that evening, I went into a severe seizure and had trouble breathing on my living room couch. My mom had to call 911 to get the police and EMS to rush me to the closest children's hospital emergency room (ER). I had a very severe allergic reaction. I had to be given two litters of IV fluids to help get it out of my body because it made me dehydrated. I spent six hours in the ER and then finally got discharged to go home.

Was this comment helpful?Yes
Comment from: Pammi, 45-54 Female (Patient) Published: September 30

I have had cortisone injections in both hips for bursitis many times, the last time being Friday (5 days ago) I was pain free the next morning. The effects generally last up to a month, and I slowly get worse after that. Sometimes I go back and get them again as soon as they wear off, but this time I waited so it was about 2 months between injections. I have pain for a couple of days after the initial injection, but it is worth it to not hurt every day. I have Rheumatoid Arthritis as well as Fibromyalgia. I am not sure I would be able to work without these injections, as I am a nurse in a busy intensive care unit.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Cortisone Injection - Experience Question: Please describe your experience with a Cortisone Injection.
Cortisone Injection - Side effects Question: What side effects (if any) did you experience with your cortisone injection?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.